New Mexico, 2020

High Wind in New Mexico, January 13, 2020

January 13, 2020 · NWS ABQ · 1 event in 1 county or zone

An upper level trough moving quickly east through the central Rockies combined with a deepening surface low over eastern New Mexico to produce an area of strong winds over the eastern plains on January 13, 2020. Many areas from the central mountain chain eastward experienced peak wind gusts of 40 to 50 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level trough moving quickly east through the central Rockies combined with a deepening surface low over eastern New Mexico to produce an area of strong winds over the eastern plains on January 13, 2020. Many areas from the central mountain chain eastward experienced peak wind gusts of 40 to 50 mph. The strongest winds impacted the area south and east of Corona where sustained speeds around 45 mph were reported for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 13, 10:29 AM MST, 21 minutes earlier.

Area forecast discussion, Jan 13, 10:29 AM MST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1029 AM MST Mon Jan 13 2020

.AVIATION...
18Z TAF CYCLE
Windy conditions have begun at a few terminals along the east slopes
of the central mountain chain, and this will expand downward over
eastern NM this afternoon. Peak gusts will reach 30-40kts this
afternoon, potentially up to 45-50kts atop mtn peaks. Precipitation
will be relegated to the Tusas Mtns where some mtn obscurations could
exist as well, but this will taper off and clear out during the
overnight period. As winds decouple this evening there will be some
LLWS concerns at KLVS and later on at KGUP in the morning.

24

&&

.PREV DISCUSSION...242 AM MST Mon Jan 13 2020...
.SYNOPSIS...
A slight warming trend will start off the week, but breezy to windy
conditions will persist along and east of the central mountain chain,
particularly today where winds may gust as high as 50 mph. Cloud
cover will begin to increase late Wednesday ahead of a system that
could bring rain and snow to western and central New Mexico Thursday.
Showers could linger into Friday, but the bigger impact will be
strong winds Friday afternoon. There will be slight warming into the
weekend, followed by another cold front to start off the week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
Another fast-moving shortwave trough will move east across southern
Colorado and northern New Mexico today, bringing stronger winds and
a round of orographically forced precipitation to the northern
mountains. Snow is still expected over the Tusas Mountains this
morning into the afternoon hours, but advisory-type amounts will be
relegated to the higher peaks. Will continue the advisory for now,
but impacts will be limited at best. A Wind Advisory will be issued
shortly for areas along and immediately east of the central mountain
chain, including the east central and northeast plains. A few gusts
may exceed warning threshold along the east slopes of the Sangres
late today on the backside of the exiting shortwave trough.
Otherwise, today will be warmer, especially across the eastern
plains where downslope winds will play a role. The warming trend
will continue into Tuesday, with daytime temperatures reaching 5-15
degrees above normal areawide. Breezy to locally windy conditions
are forecast late Tuesday across the northeast quarter thanks in
part to a deepening lee side trough.

LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...
Despite a backdoor cold front stretching across the east on
Wednesday, temperatures remain 5 to 15 degrees above normal across
the Land of Enchantment. But the main story will be the wet system
arriving Thursday into Friday. An upper-level trough swinging through
from the northwest will combine with a subtropical jet that will
stream moisture into the area and increase the chance for rain and
snow showers. Projected PWAT values show about 0.55 inches for the
ABQ metro area, which is about 0.17 inches above the 90th percentile
for mid-January. 700 mb temperatures stay on the positive side for
Thursday, so snow levels will generally be 6500-7500 ft. The
northern mountains may see a good 4-6", but given the recent upward
trend in QPF by the GFS, wouldn't be surprised if these values become
inflated.

The upper-level trough will cross New Mexico Thursday night into
Friday, dropping snow levels for any lingering rain and snow showers.
There is some discrepancy in model guidance for temperatures for
Thursday night, but generally kept temperatures on the warmer side,
as CAA is not that strong. Drier air seeps into the state by Friday
afternoon, but the jet overhead will likely increase winds to Wind
Advisory levels, so will keep an eye on that.

A low amplitude ridge will build for the weekend, increasing
temperatures a few degrees mainly along the western and north-central
portions of the state. However, a backdoor cold front Saturday will
keep conditions cool across the east, but these locales will likely
see warming by Sunday. Another cold front is possible Sunday into
Monday, and thus, increased POPs mainly across the southwest high
terrain.

11/31

&&

.FIRE WEATHER...
Another shortwave trough will hit the area today, this time with
stronger winds which will help vent rates to improve and be good to
excellent. Elevated fire weather conditions are likely this
afternoon across the eastern plains, where winds will exceed
critical threshold and temperatures will be above normal. Vent rates
will then trend down through mid week and be mostly poor by
Wednesday despite a warming trend that will take daytime
temperatures above normal areawide. Moisture advection Wednesday
night into Thursday ahead of a potent upper level trough will result
in a round of wetting precipitation that will progress east across
the state. The trough will move overhead Friday, bringing strong
winds and improved vent rates. A colder airmass will follow into the
weekend and vent rates will be mostly poor.

31

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM MST this afternoon for the following
zones... NMZ212-227>234-239-240.

Wind Advisory until 8 PM MST this evening for the following zones...
 NMZ213>215-223-226.

Winter Weather Advisory until 4 PM MST this afternoon for the
following zones... NMZ210.

&&
Hazardous weather outlook, Jan 13, 2:45 AM MST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
245 AM MST Mon Jan 13 2020

NMZ201>241-141215-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
245 AM MST Mon Jan 13 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A disturbance will cross the state today, where several inches of
snow is possible across the Tusas Mountains through the afternoon,
but advisory-level amounts will be relegated to the highest peaks.
Blowing snow may limit visibility in these areas. Westerly winds
will also increase this afternoon along and east of the central
mountain chain, where gusts up to 50 mph are possible. If traveling
on north to south oriented roadways, be alert for strong crosswinds.
Winds will be on the decrease through the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An upper level disturbance will bring a stream of subtropical
moisture through the state Thursday and Friday, where widespread rain
and snow showers are possible. Snow levels will start off around
6500-7500 ft on Thursday, before lowering to less than 5000 ft on
Friday. The northern mountains could pick up several inches of new
snow. In addition, westerly winds will be on the increase Friday
afternoon, where difficult travel conditions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Lincoln County

When
January 13, 10:50 AM MST to 1:10 PM MST
Where
Eastern Lincoln County forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

The CSBF Transwestern Pump station reported sustained winds between 40 mph and 47 mph for several hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864443.